Table of Contents  

The effect of tissue plasminogen activator administration on hospital mortality of Hispanic Puerto Rican patients with acute ischaemic stroke

DM Alobaid, FS Alanazy, MK Alanezi, S Aldham, JM Acuna, JC Zevallos
Published in : HAMDAN MEDICAL JOURNAL ; Vol 8, No 4 (2015): Supplement Issue
DOI : 10.7707/hmj.539

Abstract


Introduction: Stroke is the fourth leading cause of mortality in Puerto Rico. Tissue plasminogen activator (t-PA) improves acute ischaemic stroke (AIS) outcomes when administered in a timely manner. However, there is limited information regarding the association of t-PA administration and mortality in Hispanics.

Objective: To investigate if t-PA affects the mortality rate among patients with AIS in Puerto Rico.

Material and methods: We conducted a secondary data analysis of 1950 patients in the Puerto Rico Stroke Registry, a non-concurrent cohort study, during 2007, 2009 and 2011. We reviewed the medical records of adult patients with AIS. Patients with transient ischaemic attacks were excluded. We initially performed a descriptive analysis of all variables, followed by a bivariate analysis and then finally a logistic regression analyses to adjust for potential confounders in the relation between t-PA administration and mortality.

Results: t-PA was administered to 5.3% (104) of the patients. The association between t-PA administration and mortality was not significant [odds ratio (OR)=1.97, 95% confidence interval (CI): 0.66 to 5.87]. However, for every year of age increase, patients were 3% more likely to die, independently of any other covariates (OR=1.03, 95% CI: 1.01 to 1.06). Patients who received aspirin were 55% less likely to die after adjusting for age, gender, atrial fibrillation, body mass index and lipid-lowering agent (LLA) (OR=0.55, 95% CI: 0.31 to 0.97). The adjusted model showed that patients receiving LLA had 48% lower mortality (OR=0.52, 95% CI: 0.29 to 0.92).

Conclusions: Our findings suggest that the administration of t-PA during AIS does not impact in-hospital mortality. This may be because of the small number of stroke patients receiving t-PA in our study. The risk of dying after AIS increases with age, but decreases with the administration of aspirin and LLA, which should be used for all patients with AIS.

Acknowledgements: We would like to thank Ms Grettel Castro and Ms Pura Rodriguez from the Florida International University Herbert Wertheim College of Medicine

 


View article in  :   PDF     HTML    



Add comment 





Home  Editorial Board  Search  Current Issue  Archive Issues  Announcements  Aims & Scope  About the Journal  How to Submit  Contact Us
Find out how to become a part of the HMJ  |   CLICK HERE >>
© Copyright 2012 - 2013 HMJ - HAMDAN Medical Journal. All Rights Reserved         Website Developed By Cedar Solutions INDIA